Rates of sudden death are highest in the first three months after the initiation of dialysis, suggesting a need for greater attention to factors which may engender this risk. Recent discussions have focused on concentrations of bicarbonate, calcium, magnesium, and potassium in the dialysate; each can prolong the QT interval in the cardiac cycle, predisposing patients to arrhythmias. Many medications received by dialysis patients also have the potential to prolong the QT interval, including some antibiotics, proton pump inhibitors, and psychotropic medications.
In contrast to cardiovascular-related mortality, rates of death due to infection and subsequent to withdrawal both peak during the second month. In the former case, the latency may be attributable to infections in patients using venous catheters for vascular access at dialysis initiation. In the latter, the data raise important concerns about whether patients, especially the very elderly, are adequately prepared, both physically and mentally, for dialysis, and whether sufficient social support exists for patients who struggle with adapting to chronic dialysis.